Sunday, January 22, 2012

A Cure for What Ailed Me

I was taken aback recently when I read the following newspaper advertisement:

Twas the night before Christmas [okay, I was taken aback about a month ago...] and all through the town, not a creature was stirring, except for a firefighter, a nurse, a doctor, a plant manager, and office worker...some of them struggling to stay awake throughout the night shift...

Supporting those of you who stay awake for the rest of us

NUVIGIL is a prescription medicine used to improve wakefulness in adults who experience excessive sleepiness (ES) due to shift work disorder (SWD). Ask your doctor about ES due to SWD and if NUVIGIL could be right for you.

Several things add to my taken abackedness:

1) The condition of being really, really sleepy now has its own acronym?!?

2) While I can understand the brand name, NUVIGIL (when I stop pronouncing it "noovih-gill" and start saying "new vigil"), I'm puzzled as to why the generic name for this world-saving substance is ARMODAFINIL...sounds like a cross between an armadillo and a flower. Unless maybe instead of "armo DAF ih nill" it's supposed to be "armo da final"...like preparing a student for a very important test.

3) For nine years, I worked from 11:00 at night to 7:30 in the morning. (Not doing anything nearly as important or exciting as fighting fires, tending the sick, or managing -uh- plants; no, no, no...I was proofreading prospectuses for mutual funds.) All that time, I thought my being really, really sleepy was due to a) not getting a good day's sleep; and b) the extremely boring (EB) nature of my duties (MD). As it turns out, it was a medical condition! I was suffering from SWD! I could have joined the ranks of women everywhere who blame their innate crabbiness on PMS and declared, "Hey! It's not my fault I keep falling asleep and writing nonsensical marginal notes like 'bold, no sugar;' I've got SWD!"

4) The fine print is rather worrisome: NUVIGIL may cause serious side effects including a serious rash or a serious allergic reaction that may affect parts of your body such as your liver or blood cells, and may result in hospitalization and be life-threatening.

Seriously? But hey, baby, you'll be awake!

If you develop a skin rash, hives, sores in your mouth, blisters, swelling, peeling, or yellowing of the skin or eyes, trouble swallowing or breathing, dark urine, or fever, stop taking NUVIGIL and call your doctor right away or get emergency help.

Gee...ya think?!? "My eyes are yellow and peeling, and I can't really breathe, but gimme those pills so I can stay awake for what is apparently my imminent death."

Do not drive a car or do other dangerous activities until you and your doctor know how NUVIGIL affects you.

Translation: We're marketing this as a way to do battle with ES due to SWD, but until you pop these pills in your mouth and swallow them, it's only a best guess as to what it will do to you. That'll be $49.99, please.

And now you know why it's called Practicing Medicine (PM).

No comments: